Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Topeka, KS

June 4, 2020Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2020, 12:15 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 12:15 AM CDT (05:15 UTC)
Expired
Jun 4, 2020, 1:00 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2970 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS53 KTOP 040515
SVRTOP
KSC041-143-040600-
/O.NEW.KTOP.SV.W.0076.200604T0515Z-200604T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1215 AM CDT Thu Jun 4 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dickinson County in central Kansas...
  Southeastern Ottawa County in north central Kansas...

* Until 100 AM CDT.

* At 1215 AM CDT, a severe thunderstorm was located over Bennington,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Abilene, Bennington, Wells, Manchester, Niles and Talmage. 

This includes Interstate 70 between mile markers 267 and 279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 9766 3913 9711 3890 9715 3893 9738
      3894 9737 3896 9737 3896 9768
TIME...MOT...LOC 0515Z 275DEG 29KT 3905 9757 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
2 follow-up statements
012 
WWUS53 KTOP 040533
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1233 AM CDT Thu Jun 4 2020

KSC041-143-040600-
/O.CON.KTOP.SV.W.0076.000000T0000Z-200604T0600Z/
Dickinson-Ottawa-
1233 AM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES...

At 1233 AM CDT, a severe thunderstorm was located 5 miles southwest
of Manchester, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Abilene, Manchester, Niles and Talmage. 

This includes Interstate 70 between mile markers 267 and 279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9711 3890 9715 3893 9738 3894 9737
      3896 9737 3896 9754 3914 9748
TIME...MOT...LOC 0533Z 275DEG 29KT 3904 9738 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
611 
WWUS53 KTOP 040547
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1247 AM CDT Thu Jun 4 2020

KSC143-040557-
/O.CAN.KTOP.SV.W.0076.000000T0000Z-200604T0600Z/
Ottawa-
1247 AM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.

LAT...LON 3913 9711 3890 9715 3893 9738 3894 9737
      3913 9737
TIME...MOT...LOC 0547Z 275DEG 29KT 3903 9723 

$$

KSC041-040600-
/O.CON.KTOP.SV.W.0076.000000T0000Z-200604T0600Z/
Dickinson-
1247 AM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN DICKINSON COUNTY...

At 1247 AM CDT, a severe thunderstorm was located over Talmage,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Abilene, Manchester and Talmage. 

This includes Interstate 70 between mile markers 267 and 279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9711 3890 9715 3893 9738 3894 9737
      3913 9737
TIME...MOT...LOC 0547Z 275DEG 29KT 3903 9723 

HAIL...1.00IN
WIND...60MPH
 
$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:38 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 3, 6:38 PM CDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Wed Jun 3 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed Jun 3 2020

As of 20Z broad northwesterly midlevel flow was present across the
Central Plains with a very subtle shortwave trough bisecting the
forecast area. A midlevel cloud deck is helping to identify this
subtle feature. At the surface a weak/diffuse surface frontal
boundary is also bisecting the area from approximately Council
Grove to near St. Joe, MO. Visible satellite imagery reveals two
zones of potential thunderstorm develop. The first is along and
southeast of I-35, where a cumulus field has developed. Two
updrafts have developed in extreme northeast Anderson County.
Additional development is possible throughout the afternoon and
early evening. The second zone is across far northeast KS into
northern MO, where an additional cumulus field has developed. The
background environment is conditionally very unstable with steep
midlevel lapse rates contributing to MLCAPE values greater than
3000 J/kg. Effective shear values are less than 30 kts and would
tend to yield multicell/pulse modes of convection. Furthermore,
Pwat values now exceed 1.6", which suggests any storm that does
develop will produce very heavy rainfall, possibly resulting in
localized flash-flooding. Combining these two features, very moist
and weakly sheared environment, increases the potential for
microburst. As the aforementioned shortwave trough progresses
southeast of the area early this evening, expect the bulk of
thunderstorm activity to decrease in coverage.

Another round of thunderstorm activity is possible overnight as
thunderstorms, which are currently developing across the High
Plains of NE/WY/CO, grow upscale and propagate across the
forecast area. Damaging winds and brief heavy rainfall will be the
primary concerns with this round. Overnight lows should bottom out
near 70.

By Thursday, the thunderstorm complex that is progged to traverse
the area tonight should exit the area by sunrise. Similar to
today, a very conditional threat for thunderstorm development
exists but confidence is very low. The background environment will
be similar today with a damaging wind and locally heavy rainfall
potential. Otherwise, another hot and humid day is expected with
highs in the 90s. Heat indices will reach the upper 90s to near
100.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed Jun 3 2020

Transitioning into the extended, the threat for thunderstorms
continues through Friday while heat and humidity continues through
the weekend. By Thursday night, a shortwave trough is progged to
eject across the mid-MO valley region Thursday evening into the
overnight hours. This could aid in thunderstorm development
generally after 00Z Friday. Primary hazards would likely be large
hail, damaging winds, and heavy rainfall.

The southwestern US midlevel ridge will amplify and overspread
the Plains Friday into Saturday. The persistent frontal boundary
will remain near/just north of the forecast area through the day
Friday. As a result, another hot and humid day is expected with
highs in the mid to upper 90s. Heat indices will range from
100-105; subsequent forecasts will have to reevaluate for the
potential for heat advisory headlines. Model solutions continue to
have a weak shortwave trough rounding the ridge axis Friday night
across the mid-MO valley. Additional thunderstorm develop is
possible with its passage. A drier pattern looks to setup over the
weekend with the aforementioned ridge axis building into the
area. Highs look to remain in the 90s throughout the weekend with
heat indicies in the mid to upper 90s.

Model guidance continues to suggest the remnants of Tropical
Storm Cristobal may approach the forecast area Tuesday into
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jun 3 2020

A couple of the CAM models forecast a line of strong to severe
thunderstorms moving through the terminals after 5Z at KMHK and
after 6Z at KTOP and KFOE. There will probably be a brief time of
heavy rainfall and potential wind gusts of 40 to 60 MPH. After the
line moves through there may be showers with isolated storms
lingering for another couple hours. After the early morning storms
expect VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Gargan
Hazardous weather outlook, Jun 3, 7:11 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
711 PM CDT Wed Jun 3 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-050015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
711 PM CDT Wed Jun 3 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are possible later tonight across the entire
area. The primary hazard is damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of severe thunderstorms is possible Thursday
evening with damaging winds and large hail being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 3, 11:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TSTM WND GST     2 NW COURTLAND          39.80N 97.91W
06/03/2020  M60 MPH          REPUBLIC           KS   MESONET

            PWS WEATHER STATION KKSCOURT5.

&&
Local storm report, Jun 3, 11:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     5 S CLYDE               39.52N 97.40W
06/03/2020  E60 MPH          CLOUD              KS   TRAINED SPOTTER

&&
Special weather statement, Jun 4, 12:10 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
1210 AM CDT Thu Jun 4 2020

KSZ034-040545-
Ottawa-
1210 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL
1245 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Bennington, Culver and Niles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and north central Kansas.

LAT...LON 3914 9773 3913 9737 3896 9737 3896 9778
TIME...MOT...LOC 0509Z 280DEG 23KT 3904 9763

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic64 min
Jun 3, 11:03 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington42 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Marshall, Pottawatomie, Republic, Riley and 1 more47 min
Jun 3, 11:58 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Marshall, Nemaha, Pottawatomie, Riley and 1 more62 min
Jun 4, 12:10 AM CDTSpecial Weather StatementTOPOttawa35 min
Jun 4, 12:25 AM CDTSevere Thunderstorm WarningTOPBrown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more65 min
Jun 4, 12:45 AM CDTSevere Thunderstorm WarningTOPDickinson45 min
Jun 4, 1:02 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Jefferson, Morris, Osage, Shawnee and 1 more58 min
Jun 4, 1:41 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Lyon, Osage, Shawnee, Wabaunsee49 min
Jun 4, 2:20 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage55 min
Jun 4, 2:32 AM CDTSevere Thunderstorm WarningTOPLyon28 min
Jun 4, 3:23 AM CDTSpecial Weather StatementTOPAnderson, Coffey22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.